Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 52, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 2012, 4:24 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2012, 4:24 PM PDT (23:24 UTC)
- Expired
- Sep 5, 2012, 5:04 PM PDT
- In force
- 40 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 50 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 2568 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS55 KVEF 052324 SVRVEF AZC015-NVC003-060015- /O.NEW.KVEF.SV.W.0052.120905T2324Z-120906T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 424 PM MST WED SEP 5 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 515 PM MST/515 PM PDT/. * AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL CLARK COUNTY...OR 12 MILES NORTHWEST OF LAUGHLIN...AND WAS MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE...LAKE MOHAVE AND MAINLY RURAL AREAS OF EXTREME SOUTHERN CLARK AND EXTREME WESTERN MOHAVE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. THIS STORM WILL AFFECT LAKE MOHAVE. IF POSSIBLE...GET OUT OF THE WATER AND SEEK SHELTER. IF OUT IN OPEN WATERS...HEAD TO SHORE IF THERE IS TIME...OTHERWISE DROP ANCHOR AND TAKE SHELTER IN THE BOAT CABIN. STAY AWAY FROM METAL AND ALL ELECTRICAL COMPONENTS. LIGHTNING KILLS! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3545 11442 3520 11439 3519 11480 3537 11483 TIME...MOT...LOC 2324Z 263DEG 10KT 3529 11471 $$ PIERCE
2 follow-up statements
612 WWUS55 KVEF 052343 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 443 PM MST WED SEP 5 2012 AZC015-NVC003-060015- /O.CON.KVEF.SV.W.0052.000000T0000Z-120906T0015Z/ MOHAVE AZ-CLARK NV- 443 PM MST WED SEP 5 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST/515 PM PDT/ FOR SOUTH CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES... AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL CLARK COUNTY...OR 11 MILES NORTHWEST OF LAUGHLIN...AND WAS MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE...LAKE MOHAVE AND MAINLY RURAL AREAS OF EXTREME SOUTHERN CLARK AND EXTREME WESTERN MOHAVE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL AFFECT LAKE MOHAVE. IF POSSIBLE...GET OUT OF THE WATER AND SEEK SHELTER. IF OUT IN OPEN WATERS...HEAD TO SHORE IF THERE IS TIME...OTHERWISE DROP ANCHOR AND TAKE SHELTER IN THE BOAT CABIN. STAY AWAY FROM METAL AND ALL ELECTRICAL COMPONENTS. LIGHTNING KILLS! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3545 11442 3520 11439 3519 11480 3537 11483 TIME...MOT...LOC 2342Z 263DEG 10KT 3530 11465 $$ PIERCE
318 WWUS55 KVEF 060004 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 504 PM MST WED SEP 5 2012 AZC015-NVC003-060013- /O.CAN.KVEF.SV.W.0052.000000T0000Z-120906T0015Z/ MOHAVE AZ-CLARK NV- 504 PM MST WED SEP 5 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES IS CANCELLED... THUNDERSTORMS HAVE WEAKENED TO THE NORTHWEST OF LAUGHLIN OR WEST OF LAKE MOHAVE. THE THREAT OF DAMAGING WINDS HAS ENDED. THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3545 11442 3520 11439 3519 11480 3537 11483 TIME...MOT...LOC 0003Z 263DEG 10KT 3531 11458 $$ PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:50 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 5, 2:50 PM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 250 PM PDT WED SEP 5 2012 .SYNOPSIS...MOIST AND UNSTABLE AIR PERSISTING OVER THE MOJAVE DESERT REGION THROUGH THE WEEKEND WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT WILL BE FOR LOCALLY HEAVY DOWNPOURS THAT COULD RESULT IN FLASH FLOODING. && .SHORT TERM...HIGH PRESSURE CENTERED OVER ROUGHLY NEW MEXICO WILL KEEP MONSOON MOISTURE OVER THE FORECAST AREA THROUGH THURSDAY. AS A RESULT WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCES OF STORMS WILL BE OVER MOHAVE AND LINCOLN COUNTY. THE MODELS...ESPECIALLY THE GFS... CONTINUE TO INDICATE SOMEWHAT STABLE AIR OVER CALIFORNIA BUT THROUGH THURSDAY I THINK THERE WILL STILL BE ENOUGH MOISTURE TO JUSTIFY MENTIONING A SLIGHT CHANCE OF THUNDERSTORMS THERE. THIS LOOKS TO CHANGE A BIT FRIDAY AS HIGH PRESSURE DEVELOPS ALONG BAJA RESULTING IN A WEST TO NORTHWEST FLOW AT 500MB. THIS SHOULD DRY AND STABILIZE THE WESTERN HALF OF THE FORECAST AREA BUT MODELS STILL DO NOT FLUSH THE MOISTURE OUT. THEREFORE I LEFT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN HALF OF THE FORECAST AREA. SATURDAY POTENTIALLY LOOKS SIMILAR TO FRIDAY WITH THE HIGH PRESSURE RIDGING UP INTO SAN BERNARDINO COUNTY. HOWEVER THE LATEST NAM12 INDICATES THE HIGH SETTING UP OVER CENTRAL NEVADA WHICH COULD WRAP MOISTURE BACK UP ACROSS SOUTHEAST CALIFORNIA. CONFIDENCE IN THE PATTERN AND LOCATION OF THUNDERSTORMS FOR SATURDAY IS BELOW AVERAGE. THE GFS AND ECMWF BOTH BRING A TROUGH UP FROM THE SOUTH ON SUNDAY WHICH WOULD LEAD TO AN INCREASE IN THUNDERSTORM COVERAGE. THE FORECAST WAS ADJUSTED TO ACCOUNT FOR THAT TREND. THE MODELS THEN SLOWLY PUSH THAT TROUGH EAST LEADING TO A WESTERLY FLOW AND GRADUAL DRYING. PRETTY MUCH THE ENTIRE FORECAST AREA SHOULD BE DRY BY WEDNESDAY. && .AVIATION...FOR MCCARRAN...THERE WILL ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS TODAY AGAIN THURSDAY ...BUT PROBABILITY IS TOO LOW TO INCLUDE IN THE TAF. HIGHEST THREAT OF STORMS WILL AFFECT BOTH THE MORMON MESA AND PEACH SPRINGS CORRIDORS. CLOUD COVER OVER THE VALLEY WILL MAINLY SCT-BKN RANGE AOA 15K FEET WITH A FEW CUMULUS AROUND 9K FEET. LIGHT AND VARIABLE WINDS FAVORING DIURNAL TREND ARE EXPECTED THROUGH THURSDAY. THE EXCEPTION WILL BE WINDS ASSOCIATED WITH THUNDERSTORMS IN THE AREA. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLD/SCT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY AND THURSDAY. GUSTY AND ERRATIC OUTFLOW WINDS WILL ACCOMPANY ANY STORM. OTHERWISE WINDS SHOULD FAVOR DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 15K FEET EXCEPT A FEW CUMULUS AROUND 9K FEET. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 5, 9:46 AM PDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 946 AM PDT WED SEP 5 2012 AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-060800- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 946 AM PDT WED SEP 5 2012 /946 AM MST WED SEP 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL REMAIN OVER NORTHWEST ARIZONA... SOUTHEAST NEVADA AND EASTERN SAN BERNARDINO COUNTY CALIFORNIA PROVIDING FUEL FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THESE AREAS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. SOME THUNDERSTORMS MAY PRODUCE OVER ONE INCH OF RAIN IN LESS THAN AN HOUR RESULTING IN LOCALIZED FLASH FLOODING. ADDITIONALLY...GUSTY WINDS MAY OCCUR WITH ANY STRONGER STORMS THAT DEVELOP. THE THREAT FOR GUSTY WINDS IN STORMS IS GREATEST NEAR THE COLORADO RIVER VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE IS EXPECTED TO HOLD OVER THE SAME AREA THROUGH THE WEEKEND AND EARLY NEXT WHICH WILL PROVIDE A CHANCE OF THUNDERSTORMS EACH. THE PRIMARY THREAT WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-NVZ014-017-060800- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 946 AM PDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHWEST NEVADA AND INYO AND WESTERN SAN BERNARDINO COUNTIES IN CALIFORNIA. MOISTURE WILL BE SOMEWHAT LIMITED SO THE PRIMARY HAZARD ASIDE FROM LIGHTNING WILL BE STRONG WIND GUSTS NEAR STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER A SIMILAR AREA THURSDAY THEN DRIER AND MORE STABLE WILL MOVE INTO THE REGION FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 5, 11:52 AM PDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1152 AM PDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HEAVY RAIN 10 SSW MT. TRUMBULL 36.27N 113.23W
09/04/2012 M3.00 INCH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER AT BAR TEN RANCH REPORTED 3 INCHES OF
RAIN IN THE LAST HOUR.
0430 PM FLASH FLOOD 1 WNW WEST WIND AERO 34.14N 115.93W
09/04/2012 SAN BERNARDINO CA LAW ENFORCEMENT
THE CALIFORNIA HIGHWAY PATROL WEBSITE REPORTED ROADWAY
FLOODING WITH VEHICLES STUCK ON HIGHWAY 62 EAST OF
TWENTYNINE PALMS NEAR MILE MARKER 40.
0503 PM TSTM WND GST 1 N MOHAVE VALLEY 34.95N 114.59W
09/04/2012 E80.00 MPH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER IN MOHAVE VALLEY ESTIMATED WIND GUST AT
80 MPH.
0515 PM TSTM WND DMG 2 NNE NEEDLES 34.84N 114.60W
09/04/2012 SAN BERNARDINO CA TRAINED SPOTTER
TRAINED SPOTTER IN NEEDLES REPORTED SEVERAL LARGE PINE
TREES AND SEVERAL POWER POLES BLOWN DOWN BY THE WIND.
SPOTTER ALSO STATED THAT THE ROOF OF THE NEEDLES MOVIE
THEATER LOCATED AT W. BROADWAY AND F STREET HAD ITS ROOF
COMPLETELY BLOWN OFF. WINDS WERE ESTIMATED OVER 80 MPH.
0520 PM TSTM WND DMG 5 S MOHAVE VALLEY 34.86N 114.60W
09/04/2012 MOHAVE AZ NEWSPAPER
*** 1 INJ *** FRONT WINDOWS BROKEN OUT OF RETAIL
BUSINESS. MINOR INJURIES WITH ONE PERSON HOSPITALIZED.
OTHER REPORTS OF TREES AND 4 POWER POLES DOWN ACROSS
MOHAVE VALLEY. POWER TRANSFORMER REMOVED FROM POLE. TIME
ESTIMATED.
0528 PM TSTM WND DMG 2 N NEEDLES 34.84N 114.61W
09/04/2012 SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED WIND GUSTS UP TO 60 MPH
CAUSING THE ROOF TO BECOME SEPARATED FROM AT LEAST 1 HOME
AND DOWNING 3 POWER POLES. THE SPOTTER ALSO REPORTED
HEAVY RAIN WITH 6 INCHES OF WATER ON BROADWAY STREET.
0700 PM FLASH FLOOD 5 S MOHAVE VALLEY 34.86N 114.60W
09/04/2012 MOHAVE AZ LAW ENFORCEMENT
THE MOHAVE COUNTY SHERIFF REPORTED PLANTATION DRIVE IN
MOHAVE VALLEY WAS CLOSED DUE TO A FLASH FLOOD. THE EVENT
TIME IS AN ESTIMATE.
&&
VEF STAFFLocal storm report, Sep 5, 4:23 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST 5 ENE SLOAN 35.97N 115.13W
09/05/2012 M55.00 MPH CLARK NV AWOS
HENDERSON EXECUTIVE AIRPORT MEASURED A PEAK WIND GUST OF
55 MPH.
0357 PM HEAVY RAIN 5 ENE SLOAN 35.96N 115.12W
09/05/2012 M0.94 INCH CLARK NV MESONET
A CCRFCD RAIN GAUGE AT THE PITTMAN EAST DETENTION BASIN
MEASURED A TOTAL OF 0.94 INCHES OF RAIN WITH 0.79 INCH
FALLING IN AN HOUR.
0405 PM HEAVY RAIN 4 SSW GREEN VALLEY 36.00N 115.11W
09/05/2012 E0.50 INCH CLARK NV NWS EMPLOYEE
A NWS EMPLOYEES WIFE REPORTED 2 TO 3 INCHES OF FLOWING
WATER AT THE INTERSECTION OF CORONADO CENTER DRIVE AND
HORIZON RIDGE PARKWAY.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:13 PM PDT | Flash Flood Warning | VEF | Clark | 72 min |
| Sep 4, 6:10 PM PDT | Areal Flood Advisory | VEF | Mohave | 66 min |
| Sep 4, 6:46 PM PDT | Flash Flood Warning | VEF | Mohave | 119 min |
| Sep 4, 7:22 PM PDT | Flash Flood Warning | VEF | Mohave | 113 min |
| Sep 5, 2:54 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 5, 3:08 PM PDT | Flash Flood Warning | VEF | Mohave | 57 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.